Azilect and Sinemet

I tried to take selegeline with sinemet 25/100 4xday. I quit after a week because the dyskinesia was so bad. My neuro did not discuss with me how or when to reduce the sinemet. I would like to try it again. I felt better motor skills. The sinemet lasted much longer. Does anyone have experience with this? I need something to keep me going for a longer period of time. No patch/bad experience.

19 Replies

  • I started on Azilect only at diagnosis 4 years ago. Several different meds were tried in between for exacerbation of symptoms, none worked for me. Last summer, we added sinemet to my routine. Now most people would not be able to look at me and know anything is even wrong most of the time now. I did have a lot of nausea and vomiting when I first started sinement, I now take it with food and do much better.

  • Another inhibiter (of type COMT) Entacopone or take Stalevo which is a combination of Sinemet and Entacopone.

  • Hi Michaela. I am not a doctor, so my info is based on what I have learned over the past twenty two years since diagnosis. Azilect and eldepryl stop the body's natural process of breaking down all chemicals that have not been used within a certain time. That means that you get to use more of the dopamine you already have in your body. That therefore means that you should immediately take less Levodopa medication. Doctors often don't tell patients about this. You should find the level that suits you. The azilect and eldepryl have a fixed dosage, so you cannot mess with them.

    I would like to warn you that when you take azilect or eldepryl you should carefully watch your blood pressure. You should avoid eating warmed-up food and over-ripe fruit. Go onto Google and look up, "Tyramine, food" and you will find all the foods that are rich in tyramine. Too much tyramine causes the high blood pressure.


  • John, please explain the statement "azilect and eldepryl have a fixed dosage so you cannot mess with them." Does this mean I shouldn't be cutting the azilect in half?

  • Hi Jocee. It certainly does mean that you should not be cutting the dosage in half. To the best of my knowledge, it does not work properly if you don't take both tablets. If you Google, 'Azilect, Dosage' you will see.

    I know it is expensive but rather save your money by cutting down the levodopa medication. That would be better for you.

    Kind regards


  • Thanks for the info, John. :-)

  • Michaela,

    I am a bit confused. Were you stable and with dyskinesia on 4 X25/100 before you started Selegeline or was it an increase in Sinemet which caused the problem. What was the timing of your drug changes please.

    My strongest advice would be to go back to the consultant, tell her/him what has happened and get medical advice.

  • I had some dyskinesia before the selegeline but not too bad. The addition of selegeline enhanced the sinemet so much especially affecting my swallowing. I have to break my sinemet in half to help with swallowing now. That was what scared me most. I know now that I should have backed off the sinemet after 2 or 3 days, but nobody really tells you about these things. Why don't they?

  • I also cannot walk properly or do the things I do without the sinemet. But as John has explained I would like to back of the sinemet.

  • John Pepper is right once you added Selegeline the Sinemet stayed in your system longer. In my experience I added Azilect to help maintain the Sinemet in my system longer. Continuing to taking the full dose of Sinemet became too much with Azilect. I developed severe painful dyskinesia, it lasted an hour or two after every dose of Sinemet. In talking with my Neuro he had me cut the Sinemet tablet in half and take I/2 every three hours. It took about a month but today knock on wood I barely exhibit any of the symptoms of PD. I'm not sure how Selegeline works but Azilect takes about a month or two before you reap the full benefit of taking it. The down side of Azilect you need to avoid certain foods a small price to pay if it helps. There's no one right combination of meds that works for everyone which is why work with closely with your doctor. Playing roulette with your meds on your own can lead to some pretty adverse consequences and can put you on the wrong path.

  • I would guess as a pwp that you need to titrate. meaning ease off one or one half a day. I added half a sinimet CR to each dose of sinimet and it was excruciating. Now I take the half later in the day and at bedtime. I tried azilect once while I was still working but did not titrate. The dyskinesia interfered so much with my getting to work I told my neuro I was quitting. Now I'd like to try again.

  • If I understand you were taking sinimet cr with each dose of regular sinimet ? If that was the case you could have been over medicating yourself which could cause severe dyskinesia. If you took Azilect on top of that combination that would be excruciating. Glad to hear you resolved the issue. Azilect is funny in that you don't think it's doing anything for you but give it time , they say about a month or two and you'll notice the change it's very subtle at first.

  • This is something you really should discuss with your Movement Disorder Specialist. My husband did very well on Sinemet 25/100 four times a day and selegiline once a day. Everyone is different and this should be a frank conversation with your doc.

  • did you take azilect with each dose of sinemet?

  • No you take 1 pill of selegeline in the morning then sinemet has to be regulated around that.

  • As mistydog and others have said, the selegiline will enhance the action of sinemet and you probably will find you need about 1/3 less over the day but that is the challenging part, carefully adjusting under your doctors supervision. Most people work on reducing until they get below the level that causes the dyskenesia. One week trial is very short for Parkinson meds, when I added selegiline it was about 2 months of adjustment before i felt settled on my new regime. Hang in there its worth it.

    By the way selegiline is not Azilect. Azilect is rasageline, same family of drugs but different doses side effects etc.

  • Yes I was taking one Zelapar (selegeline) with my regular sinemet (25/100) 4x day. I felt it work within 3days. Great. But my neurologist never told me to back off the sinemet right away. This is so crazy trying to figure it all out!

  • I use 10 mg selegeline every morning , and 1 tablet of Sinemet 12/50 four times a day. In adittion i take Requip depot 8 mg and 4 mg.

    From the day i started with sinemet my ps was much better. I stoppet falling, better handwriting and less tremor.

  • I'm on sinemet amd Mirapex, recently started azelict too much for me so I dropped 2 sinemet and 2 Mirapex takes care of the dskynesia.

You may also like...